Association between proton pump inhibitors and acute interstitial nephritis

What is the association between proton pump inhibitors and acute interstitial nephritis?

The PPIs (i.e., omeprazole and lansoprazole) are fast becoming one of the most common causes of drug-induced AIN.

The first documented case was in 1992. Since then, numerous case series with biopsy-proven disease have been published. The interaction appears to be a class effect because all PPIs have been documented to cause AIN.

The onset of disease is idiosyncratic in that the development of symptoms has ranged from 1 week to 18 months after drug initiation. PPI-induced AIN generally does not manifest as the typical hypersensitivity reaction.

The PPI should be withdrawn upon suspicion of this diagnosis. However, although most patients do recover kidney function, many are left with some level of CKD.

15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top